Letters

Benign allergic reactions should not be treated with adrenaline

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.7017.1434b (Published 25 November 1995) Cite this as: BMJ 1995;311:1434
  1. Jonathan O'B Hourihane,
  2. John O Warner
  1. Clinical research fellow Professor of child health School of Medicine, Child Health, Southampton General Hospital, Southampton SO16 6YD

    EDITOR,--The case report of an anaphylactic reaction, presumably to nuts, and Malcolm Fisher's review of anaphylaxis and its treatment are timely.1 The management of children's anaphylactic reactions to foods has recently been reviewed,2 3 and our experience in childhood allergy--in particular, peanut allergy--prompts us to emphasise some additional points and to urge clarification of terminology.

    Fatal and near fatal anaphylaxis related to foods most commonly occurs in patients who have had previous severe reactions, which makes the history crucial rather than “of little value,” as Fisher seems to suggest.1 A high risk of anaphylaxis related to food is associated with poorly controlled asthma and the requirement of oral corticosteroids and with delay in the administration of adrenaline.4

    Doctors who may encounter an anaphylactic emergency must be aware that β blocking drugs may potentiate anaphylaxis5 and that fatal and near fatal reactions to foods sometimes proceed in the absence of signs of more minor reactions--for example, collapse and cyanosis without urticaria or pruritus.4 This again emphasises the importance of the history and awareness of allergy on the part of the subject, care givers, teachers, and doctors.

    Patients often come to us with a diagnosis of anaphylaxis only for us to find that the reaction was confined to urticaria of short duration after exposure to a large dose of allergen. To label this benign reaction as anaphylaxis is misleading and alarmist: it may render the subject vulnerable to being overtreated (with adrenaline) when reassurance and observation or an antihistamine would suffice. We accept that the converse also applies with regard to the misdiagnosis of compromise of the airway or hypotension as a mild allergic reaction to be treated with antihistamines. Nevertheless, we urge that the term anaphylaxis be restricted to catastrophic, life threatening allergic reactions and accurate terms for urticaria, mild angio-oedema, and laryngeal oedema be used. Laryngeal oedema is, of course, life threatening and requires treatment with inhaled or injected adrenaline.

    References

    View Abstract

    Sign in

    Log in through your institution

    Subscribe